Kansas, 2021

Flood in Kansas, September 17, 2021

September 17, 2021 · NWS ICT · 1 event in 1 county or zone

Heavy rains caused nuisance flooding on the 17th in Barton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rains caused nuisance flooding on the 17th in Barton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 5:53 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 17, 5:53 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 AM CDT Fri Sep 17 2021

.SHORT TERM...(Today through Sunday night)
Issued at 246 AM CDT Fri Sep 17 2021

An upper trof moving along the north central conus/Canadian
border this morning will move to Ontario and the northern Great
Lakes by early evening. The associated surface cold front will sag
southward across central Kansas this afternoon with temperatures
falling from midday highs in the 80s into the 70s. Much warmer
air will reside further south across southern Kansas with highs
near 90F. Some elevated convection is expected later this morning
across central Kansas with some southward development into south
central Kansas during the afternoon. The afternoon activity may
become quasi-surface based where MLCAPE values greater than 1000
j/kg will reside along/just south of the front in the presence of
weak deep layer shear. So a few strong storms will be possible,
though risk for severe appears rather low. Upper ridging will
develop over the area once again on Saturday with highs close to
90F across most of the area. An significant upper trof will move
into the western conus on Sunday before moving over the northern
and central Rockies Sunday night. It will remain unseasonably warm
on Sunday with a bit more wind from the south across central
Kansas.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 246 AM CDT Fri Sep 17 2021

The long awaited taste of Fall still looks to arrive Monday night
and Tuesday as a modified Canadian/Pacific airmass plunges south
across the central conus. The associated upper trof will slide
eastward from the Plains to the Great Lakes and Ohio Valley on
Wednesday. So the trend toward significantly cooler looks on
track with temperatures below seasonal climo thru mid-week.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Sep 17 2021

A cold front continues to approach central KS this morning, with
a southward moving outflow boundary just ahead of the main front.
Scattered convection along and just ahead of the front will
continue to bring chances of VCTS/TSRA to the area today.
Mentioned VCTS for the central KS sites and KHUT where confidence
was highest. Central KS sites could see some brief lower cigs this
afternoon behind the front.

Additional elevated convection may develop over the next couple
hours this morning, mainly west of I-135. A region of accas can
be seen on satellite imagery though in a narrow swath. Given
narrow axis opted to not include an earlier mention of storms for
now, but will amend as needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  66  89  65 /  20  20   0   0
Hutchinson      89  64  89  64 /  30  30   0   0
Newton          89  65  87  64 /  20  20   0   0
ElDorado        89  65  87  65 /  10  20   0   0
Winfield-KWLD   91  66  89  65 /  10  10   0   0
Russell         81  61  87  65 /  40  30   0   0
Great Bend      85  62  87  64 /  40  40   0   0
Salina          88  63  89  65 /  40  40   0   0
McPherson       88  64  88  63 /  30  30   0   0
Coffeyville     90  65  89  66 /  10  10   0   0
Chanute         89  66  87  66 /  10  10   0   0
Iola            88  65  86  65 /  10  10   0   0
Parsons-KPPF    89  65  88  65 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, Sep 17, 2:21 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 AM CDT Fri Sep 17 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 AM CDT Fri Sep 17 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today across central Kansas with
a few storms possible in south central Kansas this afternoon.
Chances for storms will linger into the evening for locations west
of the Kansas turnpike. A few strong storms with gusty winds and
small hail will be possible this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance of thunderstorms will return for most of the area for
late Monday into early Tuesday. Check back for later updates, as
there is some uncertainty on the timing and strength of this
activity. But at this time, some strong to severe storms may be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 17, 8:53 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
953 AM CDT Fri Sep 17 2021

KSZ032-047-171530-
Russell-Barton-
953 AM CDT Fri Sep 17 2021

...SLOW-MOVING THUNDERSTORMS AFFECTING WESTERN RUSSELL AND WESTERN
BARTON COUNTIES...

At 949 AM CDT, numerous slow-moving thunderstorms were located
across the western halves of Barton and Russell counties. Movement
was nearly stationary.

Very heavy rainfall is occurring with these storms, which may
support localized flooding of typical flood-prone, low-lying areas.
Do not drive through water of unknown depth.

Locations impacted include...
Great Bend, Russell, Hoisington, Gorham, Pawnee Rock, Albert, Olmitz,
Milberger, Paradise, Galatia, Susank, Waldo, Great Bend Airport and
Russell Airport.

This includes Interstate 70 between Mile Markers 176 and 192.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3913 9904 3913 9870 3826 9876 3826 9903
TIME...MOT...LOC 1449Z 240DEG 49KT 3861 9887

KLEINSASSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Barton

When
September 17, 10:30 AM CST to 12:36 PM CST
Where
Barton County, 2.27 mi NNW of Great Bend Arpt to 0.67 mi ENE of Great Bend
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.382, -98.862

Street flooding was noted in Great Bend. One vehicle had also stalled in the high water in a low water crossing and a few roads had to be barricaded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986463.